Abstract Number: 264

Hydroxyurea induced dermatomyositis-like eruption

J. Yeon1, P. Fernandez-penas1

Meeting: 2019 Dermcoll

Session Information

Date: -

Session Title: All Abstracts

Session Time: -

A 38 year-old patient who had been on long term hydroxyurea for sickle cell disease presented to the Dermatology department with a 7 year-history of scaly erythematous lesions on his hands. Well defined erythematous plaques with faint superficial desquamation involving the dorsa of the hands bilaterally were observed. Dermatomyositis-like reaction secondary to hydroxyurea is an adverse reaction related to prolonged hydroxyurea use. The reaction typically follows the features of dermatomyositis; cutaneous features of pruritic scaly erythematous patches, purple papules/plaques (Gottron papules) especially on the bony prominences on the dorsa of the hands, but without any systemic features such as proximal muscle weakness or changes in muscle enzyme level[1] Withdrawal of hydroxyurea can both diagnostic and therapeutic, as seen in this case. Removal of the suspected culprit usually results in gradual improvement of the lesions with some taking up to 18 months to fully resolve. After consulting with the patient’s Haematologist, hydroxyurea was ceased and he was commenced on q6weekly red cell exchange. A subsequent clinical improvement was observed within four months after cessation of the drug.
Senet P, Aractingi S, Porneuf M, Perrin P, Duterque M. Hydroxyurea-induced dermatomyositis-like eruption. Br J Dermatol. 1995; 133(3):455–9.